Pancreatic toxic effects associated with co-administration of didanosine and tenofovir in HIV-infected adults

  • Martínez E
  • Milinkovic A
  • De Lazzari E
 et al. 
  • 17

    Readers

    Mendeley users who have this article in their library.
  • 64

    Citations

    Citations of this article.

Abstract

The rise in didanosine concentrations in plasma when given with tenofovir raises concern for a high risk of toxic effects. Recommendations to reduce didanosine dose have been issued, but only for adults weighing more than 60 kg. We reviewed cases of pancreatitis in patients receiving didanosine plus tenofovir, didanosine alone, and tenofovir alone to assess the incidence of and risk factors for pancreatitis. Between Aug 1, 2001, and Nov 30, 2003, five of 185 (2·7%) patients receiving didanosine plus tenofovir, one of 182 (0·5%) on didanosine without tenofovir, and none of 208 on tenofovir without didanosine developed pancreatitis (p=0·016). Co-administration of both drugs versus each of them individually was an independent risk factor for pancreatitis (crude hazard ratio 10·666, 95% CI 1·246- 91·294, p=0·031). These results suggest that the risk of pancreatitis is heightened when didanosine and tenofovir are given together.

Get free article suggestions today

Mendeley saves you time finding and organizing research

Sign up here
Already have an account ?Sign in

Find this document

Authors

  • Esteban Martínez

  • Ana Milinkovic

  • Elisa De Lazzari

  • Giovanni Ravasi

  • José L. Blanco

  • Maria Larrousse

Cite this document

Choose a citation style from the tabs below

Save time finding and organizing research with Mendeley

Sign up for free